J Korean Soc Clin Toxicol.  2015 Dec;13(2):62-70. 10.0000/jksct.2015.13.2.62.

Evaluation of Cardiac Function by Transthoracic Echocardiography in Patients with Myocardial Injury Secondary to Organophosphate Poisoning

Affiliations
  • 1Department of Emergency Medicine, Yonsei University, Wonju College of Medicine, Korea. yslee524@gmail.com

Abstract

PURPOSE
Cardiac complications may occur in cases of organophosphate (OP) poisoning. However, a few studies regarding patterns of cardiac toxicity as determined by transthoracic echocardiography (TTE) after exposure to OP have been reported. In the current study, the authors examined cardiac functions using TTE in patients with myocardial injury caused by exposure to OP.
METHODS
A retrospective review was conducted on 16 consecutive cases of OP poisoning with myocardial injury (defined as elevated troponin I within 48 hours of arrival at the regional emergency center in South Korea and diagnosed and treated at the center from January 2012 to November 2014.
RESULTS
TTE was performed in 11 (69%) of the 16 patients with an elevated troponin I (TnI) level within 48 hours. Of these 11 patients, 5 patients (45.5%) exhibited reduced ejection fraction (EF), and 3 exhibited regional wall motion abnormality (RWMA). Two patients (18.2%) had both reduced systolic function and RWMA. Two of the 5 patients with reduced EF returned to normal systolic function, however two patients did not regain normal systolic function after admission. One patient expired due to multiple organ failure, and 4 patients were transferred with a moribund status. Twelve of 15 patients who survived to discharge (at 4 to 35 months) were followed. Five of these patients died during follow-up and 7 survived without further complications.
CONCLUSION
OP can cause reversible cardiac dysfunction including reduced systolic function and RWMA. Serum TnI may be useful for initial assessment of cardiac function during the workup of patients suffering from OP poisoning. After the initial assessment of cardiac enzyme, further evaluation with TTE in patients with abnormal cardiac enzyme will be necessary to understand the cardiac toxicity.

Keyword

Organophosphate; Echocardiography; Troponin I; Electrocardiogram; Poisoning
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr